Secondary Logo

Journal Logo

Medication Errors

Cohen, Michael, R., ScD, MS, RPH

doi: 10.1097/01.NURSE.0000531896.39182.6d
Department: MEDICATION ERRORS
Free

Misleading label leads to infusion rate error

President of the Institute for Safe Medication Practices

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2018 editorial board.

Back to Top | Article Outline

MISLEADING LABEL

Infusion rate mystery solved

A hospital using Alaris infusion pumps lists two concentrations of DOPamine in its drug library: 400 mg in 250 mL from Hospira, and 1,600 mg in 250 mL, a compounded concentration for patients on fluid restrictions. As shown in the first photo, the Hospira bags containing 400 mg DOPamine in 250 mL display “1600” in large print at the top of the label, indicating the concentration of 1,600 mcg/mL. The “mcg/mL” is displayed in much smaller print below 1600. The large display of 1600 on these bags led a nurse in the ED to erroneously select the 1,600 mg in 250 mL concentration of DOPamine from the pump screen shown in the second photo, instead of the intended 400 mg in 250 mL concentration.

After selecting the wrong DOPamine concentration, the nurse programmed the pump to administer the drug at 5 mcg/kg/min. Due to the concentration error (1,600 mg per 250 mL instead of 400 mg per 250 mL), the DOPamine infused at a lower-than-intended rate of 1.25 mcg/kg/min. When the DOPamine infusion didn't produce the desired clinical effect, the nurse increased the programmed dose from 5 mcg/kg/min to 10 mcg/kg/min, and then to 15 mcg/kg/min, which increased the actual dose from 1.25 mcg/kg/min to 2.5 mcg/kg/min, and then 3.75 mcg/kg/min. When these titrations had no apparent effect, the nurse double-checked the rate in a dosing table and found that the rate in the pump was inconsistent with the rate in the dosing table. A second nurse calculated the infusion rate by hand and agreed with the first nurse that the rate of infusion was incorrect. The nurses called a pharmacist, who also calculated the prescribed infusion rate and agreed with them.

When the pharmacist went to the ED to investigate, he could tell what had happened by looking at the bag and the infusion pump screen. The nurse and pharmacist reprogrammed the pump channel by selecting 400 mg in 250 mL and resuming the infusion at 5 mcg/kg/min. The error might have gone undetected had the nurse not checked the dosing table and pump, asked a coworker to double-check the infusion rate, and then contacted the pharmacy.

Figure

Figure

The nurse's hospital is moving toward smart pump interoperability with the electronic health record, which could help to prevent this type of error in the future if used consistently everywhere in the organization, including the ED. The Institute for Safe Medication Practices has asked Hospira to revise the container labeling. Indicating the 1,600 mcg/mL amount on the label may be useful, but as on all other parenteral container labels, the per mL amount should follow USP guidelines and be positioned in parentheses beneath the total amount of drug in the container; for example, 400 mg in 250 mL, with 1,600 mcg/mL in parentheses below it. That would make it less prominent and decrease the likelihood of pump programming errors.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.